Search the Community
Showing results for tags 'magic mushrooms'.
Found 1 result
I've been on the max dose of 200mg per day of Sertraline, an SSRI, since 1990. To begin with it was great. I was working faster, and for longer hours, than was really good for me, physically; but the Dopamine "highs" were so rewarding. Sertraline enabled me to cope - and work even harder. I was getting high on the success I was getting from work and get driving harder and harder. In 1996 I had a stroke, but returned to work after one year and resumed my "workaholicism". I never equated the SSRI as a possible contributing factor to my stroke, but that possibility has dawned on me recently. I had been diagnosed with "depression" but, in fact, my doctor should have diagnosed me with "workaholism". I'm not looking to apportion blame for my stroke - I take full responsibility for it - but in the lack of any physiological signs at the time my theory that Sertraline may have supported my "crash" is one that I hang out there. I retired in 2008, but remained on 200mg per day of the SSRI, simply because I had always considered the drug to be a "mood improver", rather than a "work enabler". My theory may be wrong, but I soon came to realise that, without the "high" that hard work was giving me, supported by the SSRI, I didn't like the person I had become during retirement. I assumed it was due to the change in lifestyle and I would soon relax and be more positive. After much reflection, I realised that the SSRI was, in fact, numbing my emotions; I was only ever pretending to enjoy myself and didn't get excited about anything. At first, I was in denial over this and kept organising grand projects and long holidays for myself. I realise that I was simply trying to escape who I'd become. A grandson came on the scene but I was doing all I could to avoid seeing him, my daughter, my friends - everybody. I was/ am like a zombie and I felt I could act as a normal person should anymore. It was as if I had had a chemical frontal lobotomy, the symptoms of which only became apparent when work ceased to be my "raison d'ertre". in 2019 I decided to come off Sertraline and try to recover my personality. I applied to be on a University Trial for psilocybin as a substitute for SSRI but was rejected due to my medical history. I decided to mirror the trial anyway and started tapering at a rate of 10% of the drug per week, commencing in April, 2019. After that, the plan was to wait a further 6 weeks to completely flush-out my system and then to experiment with 25mg of psilocybin. Psilocybin is, of course, an illegal substance in the UK, so I have to guess what weight of magic mushrooms represents 25mg of psilocybin. But, having got to that point, I have become troubled by some side-effects that I had not anticipated. I anticipated mood changes and emotional difficulties but, since mid-way through the tapering process, I have had severe pain in my right hand (the "weak" side following the stroke) and also a developing problem with my right hip. I have also lost all enjoyment of food and drink and have a constant "shooshing" in my head. The list goes on, but these are three most prominent symptoms. I had deliberately not acquainted myself with the possible withdrawal symptoms before I embarked on this because I did not want my subconscious to use them as a "shopping list" for my body! However, I am now preoccupied with a number of questions and feel "paralised" at this point until I can find answers: Is the pain, and the other physical symptoms I am experiencing, genuine symptoms of withdrawal, or are they something that the SSRI drug was masking (in the same way that it masked certain emotions)? (There is no physiological damage to any joints). If these are symptoms of withdrawal then: Will they ease naturally, and over how long? Will taking the planned alternative medicines help, or hinder recovery from these? If these symptoms were, in fact, entirely separate from the SSRI, but were being "masked" by it, then: Are these symptoms of chronic conditions that will only be eased by returning to the SSRI? Or can they be cured by traditional methods? Unless I am prepared to pay mega-bucks, the answers to these questions will only come very slowly. My hand has been examined at the local hospital who gave me a clean bill of health ("perhaps a little arthritis"). Given the severe pain I am experiencing, and have been unable to ease through painkillers, that diagnosis did not provide much reassurance! Anyway, moving on... Although the medical profession is set up very well to put one on to antidepressants, I have found that there is no support for someone coming off them. To be fair, I was offered CBT, but it soon became apparent that this approach was not appropriate. So I feel very alone, frighteningly so. I went back to the University who was conducting the trials into psilocybin and they referred to me cepuk.org; I followed links from their website and this forum is one of those links. In a search for answers I have followed other links from Cepuk and read papers by highly qualified individuals whose opinions vary from: Doctor Stuart Shipko, a Californian psychiatrist who has published on SSRI withdrawal, no longer advises patients who have been on SSRIs for more than ten years to try to stop unless they are willing to risk disabling symptoms, including a state of agitation and inner restlessness which he calls ‘tardive akathisia’. He states that his ‘clinical observation is that long lasting symptoms occur even in patients who taper very slowly, not just those who stop quickly, and that there is no guarantee that these symptoms will go away no matter how long the patient waits’. Medicalnewstoday.com, (a site referred to me by my CBT counsellor), which indicates that "Discontinuation symptoms tends to last for 1 to 2 weeks, but can last longer in some cases" So I'm no further forward; that's where I am at present (4 August, 2019). No answers, just more questions; I can only follow my instincts and take all that I read/ hear with a good degree of scepticism. The story continues.......